Alert archive / Idaho / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 17, 2018, 4:13 PM MDT for Cassia County, Oneida County, Power County, Idaho. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2018, 4:13 PM MDT (22:13 UTC)
- Expired
- May 17, 2018, 5:00 PM MDT
- In force
- 47 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cassia County, ID, Oneida County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 92 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1956 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
695
WUUS55 KPIH 172213
SVRPIH
IDC031-071-077-172300-
/O.NEW.KPIH.SV.W.0007.180517T2213Z-180517T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
413 PM MDT THU MAY 17 2018
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Western Oneida County in southeastern Idaho...
Southeastern Power County in southeastern Idaho...
East central Cassia County in southeastern Idaho...
* Until 500 PM MDT
* At 412 PM MDT, a severe thunderstorm was located 10 miles west of
Holbrook Summit or 13 miles northwest of Snowville, moving north at
15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Holbrook Summit, Juniper, Holbrook, Arbon, Sublett Reservoir, Roy
and Sweetzer Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4242 11317 4251 11255 4206 11255 4204 11298
TIME...MOT...LOC 2212Z 162DEG 13KT 4214 11285
HAIL...1.00IN
WIND...60MPH
$$
Hinsberger2 follow-up statements
047
WWUS55 KPIH 172234
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
434 PM MDT THU MAY 17 2018
IDC031-071-077-172300-
/O.CON.KPIH.SV.W.0007.000000T0000Z-180517T2300Z/
Oneida ID-Power ID-Cassia ID-
434 PM MDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHWESTERN ONEIDA...SOUTHEASTERN POWER AND EAST CENTRAL CASSIA
COUNTIES...
At 433 PM MDT, a severe thunderstorm was located 12 miles west of
Holbrook Summit or 18 miles northwest of Snowville, moving north at
15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Juniper, Holbrook, Arbon, Sublett Reservoir, Roy and Sweetzer Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4242 11317 4251 11255 4215 11257 4210 11296
TIME...MOT...LOC 2233Z 162DEG 13KT 4221 11288
HAIL...1.00IN
WIND...60MPH
$$
Hinsberger996
WWUS55 KPIH 172254
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
454 PM MDT THU MAY 17 2018
IDC031-071-077-172303-
/O.EXP.KPIH.SV.W.0007.000000T0000Z-180517T2300Z/
Oneida ID-Power ID-Cassia ID-
454 PM MDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ONEIDA...
SOUTHEASTERN POWER AND EAST CENTRAL CASSIA COUNTIES WILL EXPIRE AT
500 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4242 11317 4251 11255 4215 11257 4210 11296
TIME...MOT...LOC 2253Z 162DEG 13KT 4224 11289
$$
HinsbergerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:30 PM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 17, 2:30 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 230 PM MDT Thu May 17 2018 .SHORT TERM...Tonight through Sunday. More showers and thunderstorms are expected this evening through Sunday. Brunt of activity in central mountains tonight but all of southeast Idaho may see activity with main threat today of hail. Could see isolated severe storms as well. Widespread activity Friday across all areas with many areas getting over a tenth of an inch of rain through Friday with localized amounts over a half inch expected. Brunt of activity Saturday expected in far east in mountains along Wyoming and Utah borders. Activity should be much less on Sunday in between systems and coverage mainly in mountains but unstable enough still for at least isolated coverage everywhere. Expect slightly cooler than normal high temperatures Friday with the expected cloud cover and warming to right around normal Saturday and Sunday. GK .LONG TERM...Monday Through Thursday. Very few changes made to the long-term forecast grids as we are monitoring active convection this afternoon. Same general idea of an unsettled weather pattern continues next week as yet another low pressure system slowly moves onshore across California and into our region, bringing daily chances for scattered showers and thunderstorms, maximized during the afternoon and evening hours coincident with peak heating and instability. Did increase PoPs Wednesday afternoon/eve and Thursday afternoon/eve as the low looks to be nearly overhead with decent shower/storm coverage projected on the models. This one looks like another slow mover, and may not clear our region until Friday. High temperatures look to largely remain in the 70s throughout the week (60s at higher elevations), with Wednesday and Thursday looking coolest. - KSmith/GK && .AVIATION...Trends of showers and thunderstorms will continue in southeast Idaho through Friday. Have vicinity thunderstorms at all sites this afternoon and evening. Should stay VFR except under a heavy shower. Winds generally light except near thunderstorm outflow. GK && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, May 17, 1:13 PM MDT, 3 hours before
Special Weather Statement National Weather Service Pocatello ID 113 PM MDT THU MAY 17 2018 IDZ018-032-172000- Lost River/Pashimeroi ID-Sawtooth Mountains ID- 113 PM MDT THU MAY 17 2018 ...SPECIAL WEATHER STATEMENT... At 112 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Grouse. This storm was moving east at 5 to 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Mackay and Darlington. LAT...LON 4369 11369 4386 11375 4405 11327 4379 11323 TIME...MOT...LOC 1912Z 240DEG 0KT 4379 11369 GK
Special weather statement, May 17, 1:58 PM MDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service Pocatello ID 158 PM MDT THU MAY 17 2018 IDZ023-025-172045- Caribou Highlands ID-Wasatch Mountains/Idaho Portion ID- 158 PM MDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARIBOU... SOUTHEASTERN FRANKLIN AND BEAR LAKE COUNTIES UNTIL 245 PM MDT... At 158 PM MDT, Doppler radar was tracking a strong thunderstorm over Saint Charles or 7 miles northwest of Bear Lake Idaho Portion. This storm was moving north at 10 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Montpelier, Bear Lake Idaho Portion, Georgetown, Saint Charles, Dingle, Paris, Bloomington, Bern, Minnetonka Cave, Ovid, Georgetown Summit, Liberty, Clear Creek Ranger Station, Emmigrant Summit and Bennington. LAT...LON 4255 11113 4204 11122 4205 11163 4258 11152 TIME...MOT...LOC 1958Z 240DEG 0KT 4211 11145 GK
Local storm report, May 17, 2:32 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
232 PM MDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL 5 E LUND 42.65N 111.79W
05/17/2018 M0.50 INCH CARIBOU ID PUBLIC
PEA TO DIME SIZE HAIL FELL FOR 3-5 MINUTES
AND BRIEFLY LIGHTLY COVERED THE GROUND IN
THE VALLEY NORTHWEST OF GRACE AND SOUTHEAST
OF BANCROFT, NOT FAR FROM THE CARIBOU COUNTY
LANDFILL.
&&
KSMITHSpecial weather statement, May 17, 2:59 PM MDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Pocatello ID 259 PM MDT THU MAY 17 2018 IDZ022-172130- South Central Highlands ID- 259 PM MDT THU MAY 17 2018 ...STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL IN WEST CENTRAL CASSIA COUNTY... At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Oakley Reservoir. this storm was nearly stationary. Nickel size hail will be possible with this storm. Locations impacted include... Oakley and Bostetter Ranger Station. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4211 11407 4215 11427 4238 11417 4227 11386 TIME...MOT...LOC 2058Z 210DEG 4KT 4218 11410 KSMITH/HINSBERGER
Local storm report, May 17, 3:45 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
345 PM MDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM FUNNEL CLOUD WNW STONE 42.02N 112.70W
05/17/2018 ONEIDA ID DEPT OF HIGHWAYS
IDAHO DEPARTMENT OF TRANSPORTATION EMPLOYEE REPORTED A
FUNNEL CLOUD APPROXIMATELY 5 MILES WNW OF STONE, OR 10
MILES SOUTHWEST OF HOLBROOK. NO CONFORMATION OF TOUCHDOWN
AT THIS TIME.
&&
ADESMETThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:33 PM MDT | Special Weather Statement | PIH | Fremont | 27 min |
| May 16, 6:57 PM MDT | Special Weather Statement | PIH | Fremont | 33 min |
| May 17, 2:03 AM MDT | Special Weather Statement | PIH | Franklin | 42 min |
| May 17, 1:13 PM MDT | Special Weather Statement | PIH | Butte | 47 min |
| May 17, 1:58 PM MDT | Special Weather Statement | PIH | Bear Lake | 47 min |
| May 17, 2:59 PM MDT | Special Weather Statement | PIH | Cassia | 31 min |
| May 17, 3:22 PM MDT | Tornado Warning | PIH | Oneida | 23 min |
| May 17, 3:44 PM MDT | Severe Thunderstorm Warning | PIH | Oneida | 31 min |
| May 17, 5:21 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Power | 39 min |
| May 17, 5:40 PM MDT | Special Weather Statement | PIH | Madison | 35 min |
| May 17, 5:59 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Power | 46 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.